Statistics from Altmetric.com
Editor,—A psoriatic spectrum with Reiter's syndrome as the most severe manifestation occurs with greater frequency in HIV infected individuals.1 Immunosuppressive therapies for RS are associated with a poor response and increased morbidity.2 We describe a case where carbamazepine showed an excellent response in an HIV infected patient with Reiter's syndrome.Sex Transm Inf 2000;76:220–230
A 30 year old married man presented with erythematous papules and plaques of 2 months' duration covered with hard limpet-like scales on face, body, and both extremities (fig 1). Palms and soles showed keratoderma blenorrhagicum and subungual hyperkeratosis with distal onycholysis. Both knees and wrists had painful swelling with restriction of movements. With this clinical presentation Reiter's syndrome was inferred. All routine investigations were normal except a raised erythrocyte sedimentation rate of 100 mm in the first hour. x Rays of the affected joints were normal. ELISA for HIV-1 and HIV-2 was positive with two kits (Immunocomb, Tri-dot) and confirmed with western blotting technique (Speciality Ranbaxy Limited). The absolute helper T lymphocyte count was 435 cells ×106/l. Human leucocyte antigen B27 and rheumatoid factor were negative. The patient was commenced on prednisolone by mouth 60 mg daily and indomethacin by mouth 25 mg three times daily without any concomitant antiretroviral therapy. New erythematous papules and plaques appeared with no relief in joint pain and swelling.
In seeking an effective treatment, we serendipitously came across the efficacy of carbamazepine in an HIV infected patient with psoriatic erythroderma.3 We started carbamazepine 200 mg daily in two divided doses in addition to above. The erythema cleared rapidly within 7 days. To confirm the effect of carbamazepine, it was stopped. New lesions similar to the old ones appeared within 3–4 days. Carbamazepine was then reintroduced in the same dose. Erythema cleared again within 7 days followed by scaling and joint swelling and pain. New lesions stopped appearing. Prednisolone was then tapered off rapidly and analgesics were stopped. Carbamazepine was continued in the same dose for 6 months. On follow up at 1 year, the patient showed no recurrence of skin lesions and synovitis, no change in liver and renal function tests, with no further deterioration in his overall health and no opportunistic infections.
It has been proposed that in genetically predisposed people, the release of neuropeptides like substance P, calcitonin gene related peptide, vasoactive intestinal peptide, and the inflammatory leucotriene B4 from cutaneous sensory nerves causes local inflammatory responses that trigger psoriasis.4 Stimulated mast cells secrete a number of proinflammatory cytokines and proteases that act similarly.4, 5
Carbamazepine significantly inhibits the uptake of noradrenaline (norepinephrine) and blocks a cyclic AMP mediated calcium influx that is associated with neuropeptide release and control of a slow potassium current.6
The rapid clearing of erythema, secondary to raised levels of neuropeptides, with carbamazepine may have been mediated through inhibition of these neuropeptides and by inhibition of uptake of noradrenaline. The exacerbation and subsequent resolution of lesions on withdrawal and reinstitution of carbamazepine respectively proves its efficacy in our patient. Also, the clinical remission maintained for 1 year after stopping carbamazepine confirms its therapeutic role in Reiter's syndrome. The therapeutic response seen in our patient conforms to that seen in the HIV-1 positive patient of Smith et al.3
This apparent success adds carbamazepine to the armamentarium against Reiter's syndrome in an HIV infected patient. This is the first reported case and an evaluation of long term carbamazepine therapy is warranted.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.